- Open Access
LMI approach to decentralized exponential stability of linear large-scale systems with interval non-differentiable time-varying delays
© Rajchakit et al.; licensee Springer. 2013
- Received: 1 August 2013
- Accepted: 14 October 2013
- Published: 19 November 2013
This paper addresses decentralized exponential stability problem for a class of linear large-scale systems with time-varying delay in interconnection. The time delay is any continuous function belonging to a given interval, but not necessarily differentiable. By constructing a suitable augmented Lyapunov-Krasovskii functional combined with Leibniz-Newton’s formula, new delay-dependent sufficient conditions for the existence of decentralized exponential stability are established in terms of LMIs. Numerical examples are given to show the effectiveness of the obtained results.
- decentralized exponential stability
- large-scale systems
- uncertain systems
- interval time-varying delay
- Lyapunov function
- linear matrix inequalities
The theory and applications of functional differential equations form an important part of modern non-linear dynamics. Such equations are natural mathematical models for various real life phenomena where the after-effects are intrinsic features of their functioning. In recent years, functional differential equations have been used to model processes in different areas such as population dynamics and ecology, physiology and medicine, economics, and other natural sciences. Stability analysis of linear systems with time-varying delays is fundamental to many practical problems and has received considerable attention [1–4]. Most of the known results on this problem are derived assuming only that the time-varying delay is a continuously differentiable function, satisfying some boundedness condition on its derivative: . In delay-dependent stability criteria, the main concern is to enlarge the feasible region of stability criteria in a given time-delay interval. Interval time-varying delay means that a time delay varies in an interval in which the lower bound is not restricted to being zero. By constructing a suitable augmented Lyapunov functional and utilizing free weight matrices, some less conservative conditions for asymptotic stability are derived in [5–10] for systems with time delay varying in an interval. However, the shortcoming of the method used in these works is that the delay function is assumed to be differential and its derivative is still bounded: .
On the other hand, there has been a considerable research interest in large-scale interconnected systems. A typical large-scale interconnected system such as a power grid consists of many subsystems and individual elements connected together to form a large, complex network capable of generating, transmitting and distributing electrical energy over a large geographical area. In general, a large-scale system can be characterized by a large number of variables representing the system, a strong interaction between subsystem variables, and a complex interaction between subsystems. The problem of decentralized control of large-scale interconnected dynamical systems has been receiving considerable attention, because there is a large number of large-scale interconnected dynamical systems in many practical control problems, e.g., transportation systems, power systems, communication systems, economic systems, social systems, and so on [11–14]. The operation of large-scale interconnected systems requires the ability to monitor and stabilize in the face of uncertainties, disturbances, failures and attacks through the utilization of internal system states. However, even with the assumption that all the state variables are available for feedback control, the task of effective controlling a large-scale interconnected system using a global (centralized) state feedback controller is still not easy as there is a necessary requirement for information transfer between the subsystems [15–18].
To the best of our knowledge, there has been no investigation on the exponential stability of large-scale systems with time-varying delays interacted between subsystems. In fact, this problem is difficult to solve; particularly, when the time-varying delays are interval, non-differentiable and the output is subjected to such time-varying delay functions. The time delay is assumed to be any continuous function belonging to a given interval, which means that the lower and upper bounds for the time-varying delay are available, but the delay function is bounded but not necessarily differentiable. This allows the time-delay to be a fast time-varying function and the lower bound is not restricted to being zero. It is clear that the application of any memoryless feedback controller to such time-delay systems would lead to closed loop systems with interval time-varying delays. The difficulties then arise when one attempts to derive exponential stability conditions. Indeed, the existing Lyapunov-Krasovskii functional and associated results in [11, 14, 15, 18–35] cannot be applied to solve the problem posed in this paper as they would either fail to cope with the non-differentiability aspects of the delays, or lead to very complex matrix inequality conditions, and any technique such as matrix computation or transformation of variables fails to extract the parameters of the memoryless feedback controllers. This has motivated our research.
In this paper, we consider a class of large-scale linear systems with interval time-varying delays in interconnections. Compared to the existing results, our result has its own advantages. (i) Stability analysis of previous papers reveals some restrictions: The time delay was proposed to be either time-invariant interconnected or the lower delay bound is restricted to being zero, or the time delay function should be differential and its derivative is bounded. In our result, the above restricted conditions are removed for the large-scale systems. In addition, the time delay is assumed to be any continuous function belonging to a given interval, which means that the lower and upper bounds for the time-varying delay are available, but the delay function is bounded but not necessarily differentiable. This allows the time-delay to be a fast time-varying function, and the lower bound is not restricted to being zero. (ii) The developed method using new inequalities for lower bounding cross terms eliminates the need for over-bounding and provides larger values of the admissible delay bound. We propose a set of new Lyapunov-Krasovskii functionals, which are mainly based on the information of the lower and upper delay bounds. (iii) The conditions will be presented in terms of the solution of LMIs that can be solved numerically in an efficient manner by using standard computational algorithms .
The paper is organized as follows. Section 2 presents definitions and some well-known technical propositions needed for the proof of the main results. Main result for decentralized exponential stability of large-scale systems is presented in Section 3. Numerical examples showing the effectiveness of the obtained results are given in Section 4. The paper ends with conclusions and cited references.
The following notations are used in this paper. denotes the set of all real non-negative numbers; denotes the n-dimensional space with the scalar product and the vector norm ; denotes the space of all matrices of -dimensions; denotes the transpose of matrix A; A is symmetric if ; I denotes the identity matrix; denotes the set of all eigenvalues of A; ; denotes the set of all -valued differentiable functions on ; stands for the set of all square-integrable -valued functions on . , ; denotes the set of all -valued continuous functions on ; matrix A is called semi-positive definite () if for all ; A is positive definite () if for all ; means . ∗ denotes the symmetric term in a matrix.
where , , is the state vector, the system matrices , are of appropriate dimensions.
We end this section with the following technical well-known propositions, which will be used in the proof of the main results.
Proposition 2.2 (Schur complement lemma )
Proposition 2.3 
The following is the main result of the paper, which gives sufficient conditions for the decentralized exponential stability of linear large-scale system (2.1) with interval time-varying delays. Essentially, the proof is based on the construction of Lyapunov Krasovskii functions satisfying the Lyapunov stability theorem for a time-delay system .
This completes the proof of the theorem. □
Remark 3.1 Theorem 3.1 provides sufficient conditions for linear large-scale system (2.1) in terms of the solutions of LMIs, which guarantees the closed-loop system to be exponentially stable with a prescribed decay rate α. The developed method using new inequalities for lower bounding cross terms eliminates the need for over-bounding and provides larger values of the admissible delay bound. Note that the time-varying delays are non-differentiable; therefore, the methods proposed in [11, 14, 15, 18–35] are not applicable to system (2.1). LMI condition (3.2) depends on parameters of the system under consideration as well as the delay bounds. The feasibility of the LMIs can be tested by the reliable and efficient Matlab LMI Control Toolbox .
In this section, we give a numerical example to show the effectiveness of the proposed result.
The trajectories of a solution of the linear large-scale system are shown in Figure 1, respectively.
In this paper, the problem of the decentralized exponential stability for large-scale time-varying delay systems has been studied. The time delay is assumed to be a function belonging to a given interval, but not necessarily differentiable. By effectively combining an appropriate Lyapunov functional with the Newton-Leibniz formula and free-weighting parameter matrices, this paper has derived new delay-dependent conditions for the exponential stability in terms of linear matrix inequalities, which allow simultaneous computation of two bounds that characterize the exponential stability rate of the solution. The developed method using new inequalities for lower bounding cross terms eliminates the need for over-bounding and provides larger values of the delay bound. Numerical examples are given to show the effectiveness of the obtained result.
This work was supported by the Thailand Research Fund Grant, the Commission for Higher Education and Faculty of Science, Maejo University, Thailand. The second author is supported by the Center of Excellence in Mathematics, Thailand, and Commission for Higher Education, Thailand. The authors thank anonymous reviewers for valuable comments and suggestions, which allowed us to improve the paper.
- de Oliveira MC, Geromel JC, Hsu L: LMI characterization of structural and robust stability: the discrete-time case. Linear Algebra Appl. 1999, 296: 27-38. 10.1016/S0024-3795(99)00086-5MathSciNetView ArticleMATHGoogle Scholar
- Phat VN, Nam PT: Exponential stability and stabilization of uncertain linear time-varying systems using parameter dependent Lyapunov function. Int. J. Control 2007, 80: 1333-1341. 10.1080/00207170701338867MathSciNetView ArticleMATHGoogle Scholar
- Rajchakit G: Robust stability and stabilization of nonlinear uncertain stochastic switched discrete-time systems with interval time-varying delays. Appl. Math. Inform. Sci. 2012, 6: 555-565.MathSciNetGoogle Scholar
- Sun YJ: Global stabilizability of uncertain systems with time-varying delays via dynamic observer-based output feedback. Linear Algebra Appl. 2002, 353: 91-105. 10.1016/S0024-3795(02)00292-6MathSciNetView ArticleMATHGoogle Scholar
- Kwon OM, Park JH: Delay-range-dependent stabilization of uncertain dynamic systems with interval time-varying delays. Appl. Math. Comput. 2009, 208: 58-68. 10.1016/j.amc.2008.11.010MathSciNetView ArticleMATHGoogle Scholar
- Shao H: New delay-dependent stability criteria for systems with interval delay. Automatica 2009, 45: 744-749. 10.1016/j.automatica.2008.09.010View ArticleMathSciNetMATHGoogle Scholar
- Sun J, Liu GP, Chen J, Rees D: New delay-dependent conditions for the robust stability of linear polytopic discrete-time systems. J. Comput. Anal. Appl. 2011, 13: 463-469.MathSciNetGoogle Scholar
- Zhang W, Cai X, Han Z: Robust stability criteria for systems with interval time-varying delay and nonlinear perturbations. J. Comput. Appl. Math. 2010, 234: 174-180. 10.1016/j.cam.2009.12.013MathSciNetView ArticleMATHGoogle Scholar
- Gu K: An integral inequality in the stability problem of time delay systems. In IEEE Control Systems Society and Proceedings of IEEE Conference on Decision and Control. IEEE Publisher, New York; 2000.Google Scholar
- Wang Y, Xie L, de Souza CE: Robust control of a class of uncertain nonlinear systems. Syst. Control Lett. 1992, 199: 139-149.MathSciNetView ArticleMATHGoogle Scholar
- Diblik J, Dzhalladova I, Ruzickova M: The stability of nonlinear differential systems with random parameters. Abstr. Appl. Anal. 2012., 2012: Article ID 924107 10.1155/2012/924107Google Scholar
- Bastinec J, Diblik J, Khusainov DY, Ryvolova A: Exponential stability and estimation of solutions of linear differential systems of neutral type with constant coefficients. Bound. Value Probl. 2010., 2010: Article ID 956121 10.1155/2010/956121Google Scholar
- Siljak DD: Large Scale Dynamic Systems: Stability and Structure. North Holland, Amsterdam; 1978.MATHGoogle Scholar
- Mahmoud MS: Decentralized reliable control of interconnected systems with time-varying delays. J. Optim. Theory Appl. 2009, 143: 497-518. 10.1007/s10957-009-9571-yMathSciNetView ArticleMATHGoogle Scholar
- Rajchakit G: Switching design for the asymptotic stability and stabilization of nonlinear uncertain stochastic discrete-time systems. Int. J. Nonlinear Sci. Numer. Simul. 2013, 14: 33-44. 10.1515/ijnsns-2011-0176MathSciNetGoogle Scholar
- Mahmoud MS: Improved stability and stabilization approach to linear interconnected time-delay systems. Optim. Control Appl. Methods 2010, 31: 81-92. 10.1002/oca.884View ArticleMathSciNetMATHGoogle Scholar
- Oucheriah S: Decentralized stabilization of large-scale systems with time-varying multiple delays in the interconnections. Int. J. Control 2000, 73: 1213-1223. 10.1080/002071700417858MathSciNetView ArticleMATHGoogle Scholar
- Hua CC, Wang QG, Guan XP: Exponential stabilization controller design for interconnected time delay systems. Automatica 2008, 44: 2600-2606. 10.1016/j.automatica.2008.02.010MathSciNetView ArticleMATHGoogle Scholar
- Zong GD, Wu YQ: Exponential stability of a class of switched and hybrid systems. Proc. IEEE on Contr. Aut. Robotics and Vision, Kuming, China 2004, 244-249.Google Scholar
- Rajchakit G: Delay-dependent optimal guaranteed cost control of stochastic neural networks with interval nondifferentiable time-varying delays. Adv. Differ. Equ. 2013., 2013: Article ID 241 10.1186/1687-1847-2013-241Google Scholar
- Lien CH, Yu KW, Chung YJ, Chang HC, Chung LY, Chen JD: Switched signal design for global exponential stability of uncertain switched nonlinear systems with time-varying delays. Nonlinear Anal. Hybrid Syst. 2011, 5: 10-19. 10.1016/j.nahs.2010.08.002MathSciNetView ArticleMATHGoogle Scholar
- Ratchagit K, Phat VN: Stability and stabilization of switched linear discrete-time systems with interval time-varying delay. Nonlinear Anal. Hybrid Syst. 2011, 5: 605-612. 10.1016/j.nahs.2011.05.006MathSciNetView ArticleMATHGoogle Scholar
- Wang SG, Yao HS: Impulsive synchronization of two coupled complex networks with time-delayed dynamical nodes. Chin. Phys. B 2011, 20: 090513-1-090523-6.Google Scholar
- Wang SG, Yao HS: Pinning synchronization of the time-varying delay coupled complex networks with time-varying delayed dynamical nodes. Chin. Phys. B 2012, 21: 050508-1-050508-2.MathSciNetGoogle Scholar
- Wang S, Yao H, Zheng S, Xie Y: A novel criterion for cluster synchronization of complex dynamical networks with coupling time-varying delays. Commun. Nonlinear Sci. Numer. Simul. 2012, 17: 2997-3004. 10.1016/j.cnsns.2011.10.036MathSciNetView ArticleMATHGoogle Scholar
- Niamsup P, Rajchakit M, Rajchakit G: Guaranteed cost control for switched recurrent neural networks with interval time-varying delay. J. Inequal. Appl. 2013., 2013: Article ID 292 10.1186/1029-242X-2013-292Google Scholar
- Wang S, Yao H, Sun M: Cluster synchronization of time-varying delay coupled complex networks with nonidentical dynamical nodes. J. Appl. Math. 2012, 2012: 1-12.MathSciNetMATHGoogle Scholar
- Wang S, Yao H: The effect of control strength on lag synchronization of nonlinear coupled complex networks. Abstr. Appl. Anal. 2012, 2012: 1-11.MathSciNetMATHGoogle Scholar
- Karimi HR: Robust delay-dependent H -infinity control of uncertain Markovian jump systems with mixed neutral discrete and distributed time delays. IEEE Trans. Circuits Syst. I 2011, 58: 1910-1923.MathSciNetView ArticleGoogle Scholar
- Karimi HR: A sliding mode approach to H -infinity synchronization of master-slave time-delay systems with Markovian jumping parameters and nonlinear uncertainties. J. Franklin Inst. 2012, 349: 1480-1496. 10.1016/j.jfranklin.2011.09.015MathSciNetView ArticleMATHGoogle Scholar
- Diblík J, Khusainov DY, Grytsay IV, Smarda Z: Stability of nonlinear autonomous quadratic discrete systems in the critical case. Discrete Dyn. Nat. Soc. 2010., 2010: Article ID 539087 10.1155/2010/539087Google Scholar
- Rebenda J, Smarda Z: Stability and asymptotic properties of a system of functional differential equations with nonconstant delays. Appl. Math. Comput. 2013, 219: 6622-6632. 10.1016/j.amc.2012.12.061MathSciNetView ArticleMATHGoogle Scholar
- Diblík J, Ruzickova M, Smarda Z, Suta Z: Asymptotic convergence of the solutions of a dynamic equation on discrete time scales. Abstr. Appl. Anal. 2012., 2012: Article ID 580750 10.1155/2012/580750Google Scholar
- Rebenda J, Smarda Z: Stability of a functional differential system with a finite number of delays. Abstr. Appl. Anal. 2013., 2013: Article ID 853134 10.1155/2013/853134Google Scholar
- Uhlig F: A recurring theorem about pairs of quadratic forms and extensions. Linear Algebra Appl. 1979, 25: 219-237.MathSciNetView ArticleMATHGoogle Scholar
- Gahinet P, Nemirovskii A, Laub AJ, Chilali M: LMI Control Toolbox for Use with Matlab. The MathWorks, Natick; 1995.Google Scholar
- Boyd S, Ghaoui EL, Feron E, Balakrishnan V: Linear Matrix Inequalities in System and Control Theory. SIAM, Philadelphia; 1994.View ArticleMATHGoogle Scholar
- Niamsup P, Rajchakit G: New results on robust stability and stabilization of linear discrete-time stochastic systems with convex polytopic uncertainties. J. Appl. Math. 2013., 2013: Article ID 368259 10.1155/2013/368259Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.